Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2004, 8:27 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2004, 8:27 PM EDT (00:27 UTC)
- Expired
- Jun 1, 2004, 9:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Radford, VA, Montgomery County, VA
The radar
The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2365 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
618
WUUS51 KRNK 020027
SVRRNK
VAC121-750-020115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUN 1 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
RADFORD IN SOUTHWEST VIRGINIA
* UNTIL 915 PM EDT
* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PRICES FORK...OR ABOUT OVER
NEWPORT...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLACKSBURG BY 835 PM EDT
MERRIMAC BY 835 PM EDT
CHRISTIANSBURG BY 845 PM EDT
7 MILES SOUTH OF MC DONALDS MILL BY 845 PM EDT
THIS STORM HAS A HISTORY OF PRDUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3713 8058 3714 8053 3718 8056 3720 8052
3720 8059 3724 8061 3726 8052 3733 8041
3730 8026 3729 8024 3725 8023 3708 8032
3704 8048
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:00 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 1, 7:00 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT TUE JUN 1 2004 .SHORT TERM...UPDATE GRIDS AND ZFP UPDATED PER CURRENT MCS MOVING ACROSS WVA. SVR THUNDERSTORM WATCH #372 IS IN EFFECT UNTIL 10 PM...BUT ANTICIPATE THUNDERSTORMS TO WEAKEN BY THEN PER WESTERLY DOWNSLOPE WIND. AT 23 UTC...RADAR INDICATED A LINE OF THUNDERSTORMS FROM LWB-BLF. GUST FRONT WAS PRODUCING NEAR 50 MPH WINDS. A SPOTTER REPORTED A WIND GUST OF 40 MPH IN RUPERT WVA...WRN GREENBRIER COUNTY. WIND GUST BETWEEN 25-30 MPH WAS REPORTED AT THE BKW AIRPORT. REFLECTIVITIES HAVE TRENDED DOWNWARD THE LAST HOUR...SO WILL USE A SPECIAL WEATHER STATEMENT TO COVER STRONG WINDS UNLESS HIGHER REPORTS ARE OBSERVED. AS TSTMS WEAKEN...STILL ANTICIPATE A PRETTY STRONG GUST FRONT TO COME THROUGH THE AREA WITH WINDS OF 25 TO 40 MPH FOR PLACES LIKE BLACKSBURG AND ROANOKE. .LONG TERM... WED NIGHT THROUGH TUE... ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE COOL FRONT THROUGH THE REGION WED NIGHT INTO THU. THIS WILL TRIGGER SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU INTO FRIDAY. THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS THU PM. WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND. THIS WILL RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS & THUNDERSTORMS. TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE WEEKEND. PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY MINOR ADJUSTMENTS MADE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 1, 6:20 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 PM EDT TUE JUN 1 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020932- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 620 PM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE GREENBRIER VALLEY OF WEST VIRGINIA. THE THREAT SHOULD END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR A FEW HOURS THIS EVENING.
In the hours before
Special weather statement, Jun 1, 6:00 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 600 PM EDT TUE JUN 1 2004 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700 PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA AROUND 730 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 1, 6:13 PM EDT, 2 hours 14 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 613 PM EDT TUE JUN 1 2004 VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020406- ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA- GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-TAZEWELL VA- 613 PM EDT TUE JUN 1 2004 THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE GREENBRIER VALLEY OF WEST VIRGINIA. THE THREAT SHOULD END BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 1, 6:35 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 635 PM EDT TUE JUN 1 2004 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... AT 630 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY PASS THROUGH. THE STORMS SHOULD MOVE THROUGH WESTERN SECTIONS OF GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON BETWEEN 630 AND 730 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS FARTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG BETWEEN 700 AND 730 PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA AROUND 800 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jun 1, 7:00 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 700 PM EDT TUE JUN 1 2004 ...A LINE OF THUNDERSTORMS WITH STRONG WINDS WILL MOVE THROUGH SOUTHEAST WEST VIRGINIA BETWEEN 700 AND 800 PM... AT 700 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH. BETWEEN 700 AND 730 PM THESE STORMS WILL MOVE THROUGH LEWISBURG AND HINTON. BETWEEN 730 AND 800 PM THESE STORMS ARE EXPECTED TO MOVE THROUGH BLUEFIELD AND UNION WEST VIRGINIA...THEN APPROACH THE ALLEGHANY HIGHLANDS OF VIRGINIA AND INTO THE NORTHERN PART OF THE NEW RIVER VALLEY FROM PEARISBURG TO BLAND AROUND 800 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Special weather statement, Jun 1, 7:56 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 756 PM EDT TUE JUN 1 2004 VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020055- ALLEGHANY VA-BATH-BLAND-BOTETOURT-CRAIG-GILES-GREENBRIER-MERCER- MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-SUMMERS-TAZEWELL- 756 PM EDT TUE JUN 1 2004 ...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG WINDS WILL MOVE THROUGH PARTS OF WESTERN VIRGINIA BETWEEN 8:00 AND 9:00 PM... AT 7:50 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS THE HIGHLANDS OF VIRGINIA. THE LINE STRETCHED FROM COVINGTON VIRGINIA TO NEAR BLUEFIELD IN WEST VIRGINIA. THESE SHOWERS WERE PRODUCING STRONG WIND GUSTS OF BETWEEN 40 AND 50 MPH. SOME OF THE STRONGER STORMS WERE PRODUCING WIND GUSTS NEAR 60 MPH. BETWEEN 8:00 AND 9:00 PM THIS LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN SHENANDOAH VALLEY...THE ROANOKE VALLEY...AND INTO PARTS OF THE NEW RIVER VALLEY FROM BLAND TO BLACKSBURG. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Local storm report, Jun 1, 8:11 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG RICHLANDS 37.10N 81.80W
06/01/2004 TAZEWELL VA TRAINED SPOTTER
LARGE TREE DOWN
0628 PM TSTM WND DMG RUPERT 37.95N 80.68W
06/01/2004 GREENBRIER WV LAW ENFORCEMENT
GREENBRIER CO 911 REPORTS TREES AND POWERLINES DOWN
COUNTYWIDE. ALSO MANY POWER OUTAGES. SPECIFIC LOCATIONS
AND TIMES OF EVENTS NOT AVAILABLE AT THIS TIME.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:19 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski, Wythe | 41 min |
| Jun 1, 8:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.